Nebraska, 2024

Hail in Nebraska, May 14, 2024

May 14, 2024 · NWS LBF · 12 events in 5 counties and zones

An approaching cold front, touched off two areas of thunderstorms across western and north central Nebraska during the late afternoon hours over northwestern Nebraska. This activity migrated east into the evening hours producing golf ball sized hail in northern Cherry and northern Rock counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching cold front, touched off two areas of thunderstorms across western and north central Nebraska during the late afternoon hours over northwestern Nebraska. This activity migrated east into the evening hours producing golf ball sized hail in northern Cherry and northern Rock counties. Later in the evening, a second area of thunderstorms developed in Lincoln county and became severe with half dollar sized hail reported just east of North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 14, 1:33 PM MST, 44 minutes earlier. Its key messages:

  • Isolated severe storms are possible late this afternoon and this evening, mainly affecting northern Nebraska. The hazards are severe wind gusts, large hail and the potential for landspouts or an isolated tornado.
  • The next chance for severe weather arrives Sunday and lasts through Tuesday. It is important to note the area of concern for severe weather appears to be mostly south and east of wrn and ncntl Nebraska. Changes in the forecast location of the severe weather are likely.
Area forecast discussion, May 14, 1:33 PM MST, 44 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service North Platte NE
333 PM CDT Tue May 14 2024

.KEY MESSAGES...

- Isolated severe storms are possible late this afternoon and
  this evening, mainly affecting northern Nebraska. The hazards
  are severe wind gusts, large hail and the potential for
  landspouts or an isolated tornado.

- The next chance for severe weather arrives Sunday and lasts
  through Tuesday. It is important to note the area of concern for
  severe weather appears to be mostly south and east of wrn and
  ncntl Nebraska. Changes in the forecast location of the severe
  weather are likely.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 321 PM CDT Tue May 14 2024

A fairly vigorous and compact upper level low circulating across ern
WY/wrn SD this afternoon will move east through SD tonight. This
storm system produced about 20 or so severe wind reports across ID
Monday but is poised to produce less severe weather across wrn and
ncntl Nebraska late this afternoon and this evening.

The severe weather concerns according to the RAP and HRRR are wind
gusts, large hail and the potential for landspouts and an isolated
tornado. The focus for severe weather this afternoon revolves around
a developing triple point across the Sandhills but the latest HRRR
and RAP model solutions suggest this feature is less pronounced. The
reason for this is that the Pacific front behind the dry surge is
rapidly overtaking this surge of dry air. Still, a triple pt should
develop near highway 83 by 00z. Isolated severe storm development is
possible along or just north of this area.

Another strong or severe storm could develop post-frontal across
nwrn Nebraska this afternoon posing a severe wind threat and perhaps
a marginal severe hail threat. A third area for isolated strong
storm development is possible in the deeply mixed super-heated air
across swrn Nebraska.

The storm activity across the north will move east through ncntl
Nebraska this evening while the activity south moves toward KS. The
latest HRRR/RAP model runs are showing potential for upscale growth
in both areas and the HRRR indicates the upscale growth across ncntl
Nebraska could lead to strong/severe wind gusts later this evening.

Winds aloft at h500mb will be strong near 40kts for this event and
the MLCAPE around 1500 J/KG in spots suggests isolated supercell
potential. Across much of the region it appears the strong shear
relative to the modest instability will limit severe storm coverage
to isolated. The BRN is less than 25 across much of ncntl Nebraska
this evening, according to the models.

Satellite shows a second upper low across ern ID/wrn WY this
afternoon; very close to the lead disturbance. It is extremely
unusual for two storm systems to be located so close together. The
result will likely be a second round of elevated, mainly diurnally
forced, post-frontal showers and thunderstorms Wednesday.

POPs tonight and Wednesday lean on the short term model blend plus
the HRRR and RAP models. A limiter caps rain chances at 60 percent
tonight and this might be generous given the spartan storm
coverage suggested by the HRRR and RAP models. Scattered POPs are in
place Wednesday. The loss of diurnal heating Wednesday night should
present a dry forecast from late Wednesday evening onward.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 321 PM CDT Tue May 14 2024

A dry forecast is in place Thursday through Saturday.

The next substantial rain chance is Sunday and Monday and the
GFS, the faster model, has been advertising this for several model
runs. The ECM and GEM have sped up matching the timing of the GFS. A
long wave trof should build into the the wrn U.S. this weekend
drawing a belt of strong subtropical winds north toward Nebraska.
Winds aloft will become very strong, 50-70kts at h300mb, and this
belt of strong winds will be mostly focused south and east of
wrn/ncntl Nebraska.

Likely POPs are in place across wrn/ncntl Nebraska Sunday and Monday
for disturbances rotating northeast through the trof. Chance POPs
are in place Tuesday. The better chances for severe weather appear
to be south and east and this is based on the location of a sfc low
the models show across wrn KS. If the low forms further north or
west, wrn/ncntl Nebraska would be favored.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1230 PM CDT Tue May 14 2024

The threat for thunderstorms will increase this afternoon-most
notably over north central Nebraska. The greatest threat for
thunderstorms will reside during the 22z to 02z time frame late
this afternoon into the early evening hours. Will handle the
thunder mention with a tempo group for the KVTN terminal
forecast, and a VCTS mention for the KLBF terminal. This is due
to better forecast confidence in thunderstorm coverage over
northern Nebraska vs. southwestern Nebraska. Behind the exiting
thunderstorms, broken cloud coverage will remain at the KVTN
terminal with ceilings around 2000 FT AGL. Expect scattered to
broken clouds ranging from 7000 to 25000 FT AGL to persist
overnight into Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Buttler
Hazardous weather outlook, May 14, 1:06 PM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
306 PM CDT Tue May 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
306 PM CDT Tue May 14 2024 /206 PM MDT Tue May 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

An upper level disturbance and surface trough will approach western
and north central Nebraska early this evening. Showers and
thunderstorms are expected to develop along this feature. Some storms
may be severe with gusty winds and hail up to quarter size. An
isolated tornado is possible over north central Nebraska into the
early evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will continue into Wednesday.

Periodic showers and thunderstorms exist throughout the rest of the
week with the severe weather potential generally being low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight

CLB

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Sheridan

When
May 14, 2:17 PM MST
Where
Sheridan County, 5.14 mi SW of White Clay
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -102.590

Hail, Cherry

When
May 14, 3:45 PM CST
Where
Cherry County, 7.6 mi S of Merriman
Measured
0.75 in hail
Reported by
Public
Coordinates
42.810, -101.700

Hail, Sheridan

When
May 14, 2:48 PM MST
Where
Sheridan County, 4.11 mi W of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -102.280

Hail, Sheridan

When
May 14, 2:59 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
0.88 in hail
Reported by
Public
Coordinates
42.810, -102.200

Hail, Cherry

When
May 14, 4:05 PM CST
Where
Cherry County, 7.55 mi SSE of Eli
Measured
1.25 in hail
Reported by
Public
Coordinates
42.850, -101.440

Hail, Cherry

When
May 14, 4:17 PM CST
Where
Cherry County, 8.18 mi SSW of Cody
Measured
1.75 in hail
Reported by
Public
Coordinates
42.820, -101.310

Hail, Keya Paha

When
May 14, 6:41 PM CST
Where
Keya Paha County, 3.15 mi NNW of Burton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.940, -99.630

Hail, Rock

When
May 14, 7:05 PM CST
Where
Rock County, 7.86 mi NW of Bassett
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.660, -99.630

Hail, Rock

When
May 14, 7:12 PM CST
Where
Rock County, 9.15 mi SW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -99.620

Hail, Rock

When
May 14, 7:15 PM CST
Where
Rock County, 5.73 mi NNE of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -99.490

Hail, Rock

When
May 14, 7:40 PM CST
Where
Rock County, 4.13 mi SW of Rose
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.160, -99.530

Hail, Lincoln

When
May 14, 8:17 PM CST
Where
Lincoln County, 2.08 mi SE of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170432, 1170433, 1170434, 1170435, 1170436, 1170437, 1170438, 1170439, 1170440, 1170441, 1170442, 1170443.